It’s great to be home again. Mark brought me back from the hospital on Tuesday, and as each day goes by I am doing better and better. We had a nurse coming to the house the first two days to show us how to set up and run my IV infusion pump. We have been on our own with it since Thursday and we both feel pretty comfortable. I have figured out how to cope with having this attached to me 24 hours a day. It will be a part of me until May 19th.
I have been out for daily walks since it’s been so nice these past couple of days. Instead of wearing the pump slung over my shoulder, I have it hooked around my waist. It kind of makes me feel like a meter maid or delivery truck driver with their handheld devices strapped to their hips.
Nafcillin is the antibiotic that we are pumping into my PICC line, and I also have to take two capsules of Rifampin every morning. On the morning of the day I left the hospital, I was visited by Dr. Acharya (who I have a little crush on) telling me that in addition to the IV, they want me to take Rifampin once a day. One of the first things Dr. Acharya told me about taking the Rifampin is that it may cause my tears to turn orange. I said it’s a good thing he warned me, because I have been crying a lot lately and I probably would have freaked out. The bottle also indicates that if I wear contact lens that those may be permanently stained. So far I have been sticking to wearing my glasses.
Mark asked Dr. Wainaina, the head of the infectious disease team, if there was anything that I should eat or take while on these antibiotics. She said yes — yogurt and a good probiotic. Yogurt is something that we already eat regularly, and I have added Florajen3 to my daily pill taking. Mark’s sister Colette called as soon as she heard I would be on these heavy duty antibiotics to recommend I take Florajen3. It has 15 billion live cultures in each capsule. She swears by it, and said it helped her while she was recently on antibiotics. I just want to do anything I can to make sure I get better and back on track.
Since being on the antibiotics, I have noticed a small rash on my chest and neck area. My medical people told me to keep an eye on it, and if I have any change in my breathing, I should call 911 or go to the nearest emergency room. Dr. Acharya said I can take Benadryl to stop the itching along with using a hydrocortisone cream. So far it seems like it’s not getting any worse, and my breathing does not seem to be affected.
Yesterday I was able to get 12 hours of sleep. I can’t remember ever sleeping that long. It felt great! I keep hearing how sleep is such a great healer and I have to keep reminding myself that I just had surgery — not just once, but again last week, and I can’t feel guilty sleeping. As I was getting further away from my first surgery on March 10th, I kept thinking I should get out there and I maybe kept pushing myself. I will now make sure to give myself a break and slow down and make sure to rest.
I want to thank everyone for all of the comments, prayers, texts, emails, cards, and well-wishes. The other day, on my birthday, I was sitting alone looking at all of the messages that I have received over the past couple of days. I had just hung up from a call from Melissa, the nurse at Dr. Hijjawi’s office, wishing me a happy birthday and checking in to see how I was. I had such a strong feeling come over me. All I could think of was how blessed I am to have so many people around me caring for me. Whether it’s a family member, friend or my medical team, I truly feel blessed. This too, I know is helping me to heal. I love all of you!